Skip to content
Includes Expert Content
Adderall issues
avatar
An_257742 posted:
So I just started Adderall IR 3 days ago. 'I was diagnosed ADHD (inattentive type) about 7 years ago but this is the first time I've taken anything for it. Anyways, it's been a weird experience so far. First day I was told to take 20mg 2x. It seemed as though it at first made me feel as though I was looking at the world through a veil. But despite feeling out of it I was interacting more than normal and my thoughts were calmer and much less constant. Then, after 1.5-2 hours, I got a clarity of thought unlike anything I can remember experiencing before. For ex, it suddenly became clear what I wanted to do for the future..., not manic or anything at all though, just calm and clear and focused and certain. I'm normally never certain of anything. But then when the med started wearing off the fog came back again...and repeat. I was defintely noticing side effects though, the unreality, my pulse got too high, heart was pounding, my jaw felt weird and I was slurring words and using the wrong word a lot. I switch words a little anyway but 20x's worse than normal, even the voice in my head was slurring and switching words. All of which was more than a bit concerning, decided to decrease dose the next day and only took 10mg once. Woke up from the most refreshing sleep I'd had in years, 4 hours total, feeling amazingly alert and ready to go. Knew due to pulse issues of previous day I couldn't smoke. And thanks to adderall I was never tempted to despite it being probably the worst withdraw day I've ever had. Kept feeling worse as day went on, by about 1:30 I was just completely out of it. Spent the rest of the day laying down, barely moving, crying off and on the whole night (I never cry). Mostly was reading articles on my phone about add, side effects...other random stuff. Managed scare myself more about the adderall. Clarity of though was not there at all. My thoughts were slower than normal, sluggish really, but constant. Jaw actually hurt, still slurring and switching words...pulse back to normal range for me. Felt so bad just wanted to go to sleep but couldn't, up tell about 3am because I couldn't turn off my thoughts. Today, did 15mg, felt decent for a bit but not long. Crying on and off again. Was so out of it earlier I was practically catatonic, not thinking anything at all. I can still barely think. It's taken me forever to time this because my thought are all sluggish and incoherent and I can't really organize what I'm thinking (way worse than normal). Had myself incredibly scared earlier thinking the diagnosis was wrong and I'm actually bipolar or schitzophrenic. I also keep having muscle weakness that comes and goes, mostly in my hand/arm. Not sure if I should be worried or not. Pulse has stayed back where it' usually. Trying to decide if I should even continue taking the stuff. I mean the clarity of though i experienced to first day was amazing but it hasn't happened since, just muddled at this point. And I know the original order was 20mg 2x daily, but I feel so weird I'm scared to take more. Not even exactly sure what I'm asking here. I guess is this normal. Will it go away or should I just stop taking it?
Reply
 
avatar
dylsweinand responded:
Hey An,
I am sorry to hear about your struggles after beginning your medication. I can sympathize. When I first began taking Aderrall (16 years old, I started with a 20 mg pill). I took mine in the morning and was completely wired in for the day. I had struggled with attention in school my freshman and sophomore year in high school. After taking the 20 mg that day, my attention skyrocketed. I wrote down all of my assignments, and came home and was extremely productive in doing my homework. However, I did not smile. I did not enjoy myself (for just that day). I stopped taking Adderall thereafter. I came home from my sophomore year of college and struggled a lot with carrying out tasks my mom asked me to do. We scheduled a meeting with a psychiatrist, and I began taking 15mg of Adderall every morning. The medicine has helped me tremendously. I would recommend asking your daughter for a lighter dosage. You should not feel like you are on speed- and also should not expect a feeling of being ''high''. Rather, you should be able to think more clearly and efficiently when you are on your medicine. I hope this helps!

Best of luck to you,
-Dylan
 
avatar
Gina Pera responded:
I am sorry to hear that your physician did not follow a more cautious approach, in starting you at a low dose of Adderall and increasing only slowly, at each visit checking against rating scales to see what symptoms are improving and which might be worsening.

Yes, please do not ingest nicotine of any type when taking a stimulant. It can exacerbate the effect.

Personally, I recommend against starting with Adderall. I recommend starting with non-amphetamine stimulants, such as Ritalin, Concerta, etc. If those do not work, then try the amphetamine class, but opt for the smoother delivery, such as Vyvanse.

It might be that, in the end, Adderall will still work the best for you. That happens in a minority of people, who get more benefit than side effects from it.

But it nothing to fool around with, 20 mg starting especially. And it can fool people with ADHD into thinking that only the sensation of rocket boosters attached to their behind will "clear the fog." Medication can still be effective without this visceral "proof" -- which is often proof that the dosage is too high.

Caution. Follow your instincts. Find a new doc, if you can. If not, please read my book's chapters on medication (title: Is It You, Me, or Adult A.D.D.?)

Good luck.
Gina Pera
 
avatar
Gina Pera replied to dylsweinand's response:
Great response, Dylan.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

How Can You Get Most Out This Community?
Hello members, Welcome to the ADD/ADHD community! Please feel free to post or join in any discussions on this community. Useful ... More
Was this Helpful?
28 of 30 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.